Skip to Main Content

++

LEARNING OBJECTIVES

++

After completing this case study, the reader should be able to:

++

  • List the goals of anticoagulant therapy for periprocedural management of anticoagulation.

  • Appropriately assess a patient’s response to chronic warfarin therapy.

  • Evaluate thromboembolic risk for patients receiving warfarin therapy and determine the need for bridging therapy.

  • Develop a patient-specific pharmacotherapeutic plan for warfarin therapy and periprocedural management of anticoagulation.

  • Educate patients appropriately about administration of low-molecular-weight heparins (LMWH) and chronic warfarin therapy.

++

PATIENT PRESENTATION

++

Chief Complaint

++

“I am scheduled to have a colonoscopy and my physician said to talk to you about what to do with my warfarin.”

++

HPI

++

Elizabeth Heartly is a 53-year-old woman with a past medical history of a DVT × 2 and antiphospholipid syndrome. After the first DVT, she was treated for 1 year and then tested for thrombophilias. A diagnosis of antiphospholipid syndrome was made at that time. She recently experienced another DVT 4 months ago when her INR was subtherapeutic for an extended period of time. Treatment options were discussed at that time for treatment of her DVT, and she chose to continue warfarin therapy, because it was working well for her. Today, she presents to the anticoagulation clinic for a follow-up appointment. She also reports that she is scheduled for a colonoscopy 2 weeks from today. She states her physician has been recommending the colonoscopy for routine screening since she turned 50. However, she has been reluctant to schedule it. She realized the need for the procedure after a friend was diagnosed with colon cancer. Although no biopsy is planned, her physician explained that she should be off warfarin in case a biopsy is needed. Ms Heartly states she uses a medication box and has not missed any of her warfarin doses during the last month. She denies any bleeding, excessive bruising, severe headaches, abdominal pain, chest pain, shortness of breath, or pain or swelling in the lower extremities. She states that her arthritis has been really flaring up and therefore has been taking ibuprofen 800 mg TID for the last 2.5 weeks. She has one glass of red wine with dinner each evening. She has had no medication changes over the past month.

++

PMH

++

  • Recurrent DVT × 2, 5 years ago and 4 months ago

  • Antiphospholipid syndrome

  • Hypothyroidism

  • Osteoarthritis of the knee

++

FH

++

  • Father—colon polyps removed when he was in his 50s but is currently alive and well in his 80s.

  • Mother—hypertension and is 79 years of age.

  • Brother—healthy.

  • She has two children who are alive and well.

++

SH

++

(+) ETOH—one glass of red wine each evening with supper; (–) smoking.

++

Meds

++

  • Ibuprofen 200 mg one to two tablets PO TID PRN for osteoarthritis pain

    ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.